Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 4, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jan 11, 2014, 12:45 PM EST for 4 counties in North Carolina. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 12:45 PM EST (17:45 UTC)
- Expired
- Jan 11, 2014, 1:45 PM EST
- In force
- 60 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
Counties Anson County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC
The radar
The Raleigh/Durham radar (KRAX), 142 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 12:53 PM EST | TSTM WND DMG | Troy, NC | MULTIPLE TREES AND A FEW POWERLINES DOWN THROUGHOUT THE COUNTY. |
| Jan 11, 1:28 PM EST | TSTM WND GST 54 | Mackall Army Airfield, NC | PK WND 27047KT 1828Z |
| Jan 11, 1:40 PM EST | TSTM WND DMG | 3 Sse Seven Lakes, NC | PORTA-POTTY BLOWN OVER. HWY 211 AND HOFFMAN RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 11:50 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 35 J/kg
- Mixed-layer CIN
- -173 J/kg
- Mixed-layer LCL
- 419 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 361 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
784
WUUS52 KRAH 111745
SVRRAH
NCC007-123-125-153-111845-
/O.NEW.KRAH.SV.W.0004.140111T1745Z-140111T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1245 PM EST SAT JAN 11 2014
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ANSON COUNTY IN CENTRAL NORTH CAROLINA...
RICHMOND COUNTY IN CENTRAL NORTH CAROLINA...
MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA...
MOORE COUNTY IN CENTRAL NORTH CAROLINA...
* UNTIL 145 PM EST
* AT 1245 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM NEAR
TROY TO 12 MILES SOUTHWEST OF WADESBORO...AND MOVING EAST AT 50
MPH.
* LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...ROCKINGHAM...WADESBORO...TROY...CARTHAGE...
PINEHURST...HAMLET...ABERDEEN...BISCOE...ANSONVILLE...HOFFMAN...
SEVEN LAKES...POLKTON...PINEBLUFF...MOUNT GILEAD...ROBBINS...
ELLERBE...FOXFIRE...STAR AND DOBBINS HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM IS PRODUCING LARGE HAIL CAPABLE OF BREAKING WINDOWS...
DAMAGING ROOFS AND DENTING VEHICLES. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3505 8020 3515 8018 3519 8012 3515 8008
3517 8005 3525 8010 3529 8009 3551 7995
3552 7935 3505 7945 3499 7957 3490 7957
3485 7963 3482 7962 3480 7971 3482 8032
TIME...MOT...LOC 1745Z 261DEG 45KT 3544 7987 3486 8024
$$
223 follow-up statements
418
WWUS52 KRAH 111759
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1259 PM EST SAT JAN 11 2014
NCC007-123-125-153-111845-
/O.CON.KRAH.SV.W.0004.000000T0000Z-140111T1845Z/
ANSON NC-RICHMOND NC-MONTGOMERY NC-MOORE NC-
1259 PM EST SAT JAN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EST
FOR ANSON...RICHMOND...MONTGOMERY AND MOORE COUNTIES...
AT 1257 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES
NORTHEAST OF BISCOE TO 7 MILES SOUTH OF WADESBORO...MOVING EAST AT
45 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...ROCKINGHAM...WADESBORO...TROY...CARTHAGE...
PINEHURST...HAMLET...ABERDEEN...BISCOE...HOFFMAN...SEVEN LAKES...
PINEBLUFF...MOUNT GILEAD...ROBBINS...ELLERBE...FOXFIRE...STAR...
DOBBINS HEIGHTS...CANDOR AND TAYLORTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN STANLY AND
MONTGOMERY COUNTIES. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3551 7984 3552 7935 3505 7945 3499 7957
3490 7957 3485 7963 3482 7962 3480 7971
3483 8024
TIME...MOT...LOC 1757Z 263DEG 43KT 3544 7971 3486 8008
$$
22693
WWUS52 KRAH 111815
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
115 PM EST SAT JAN 11 2014
NCC007-111823-
/O.CAN.KRAH.SV.W.0004.000000T0000Z-140111T1845Z/
ANSON NC-
115 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR ANSON COUNTY IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3481 7992 3486 7990 3490 7985 3494 7987
3552 7955 3552 7935 3505 7945 3499 7957
3494 7958 3493 7957 3490 7957 3485 7963
3482 7962 3480 7971
TIME...MOT...LOC 1813Z 261DEG 45KT 3547 7949 3489 7987
$$
NCC123-125-153-111845-
/O.CON.KRAH.SV.W.0004.000000T0000Z-140111T1845Z/
RICHMOND NC-MONTGOMERY NC-MOORE NC-
115 PM EST SAT JAN 11 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EST
FOR RICHMOND...SOUTHEASTERN MONTGOMERY AND MOORE COUNTIES...
AT 113 PM EST...DOPPLER RADAR INDICATED A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF CARTHAGE TO 6 MILES SOUTHWEST OF ROCKINGHAM...MOVING
EAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
SOUTHERN PINES...ROCKINGHAM...CARTHAGE...PINEHURST...HAMLET...
ABERDEEN...HOFFMAN...SEVEN LAKES...PINEBLUFF...ROBBINS...ELLERBE...
FOXFIRE...DOBBINS HEIGHTS...TAYLORTOWN...NORMAN...HIGHFALLS...
DIGGS...DERBY...EAGLE SPRINGS AND GLENDON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.
THESE STORMS HAVE A HISTORY OF PRODUCING WIND DAMAGE IN MONTGOMERY
COUNTY. THIS IS A DANGEROUS LINE OF STORMS. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3481 7992 3486 7990 3490 7985 3494 7987
3552 7955 3552 7935 3505 7945 3499 7957
3494 7958 3493 7957 3490 7957 3485 7963
3482 7962 3480 7971
TIME...MOT...LOC 1813Z 261DEG 45KT 3547 7949 3489 7987
$$
22021
WWUS52 KRAH 111833
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
133 PM EST SAT JAN 11 2014
NCC123-125-153-111842-
/O.CAN.KRAH.SV.W.0004.000000T0000Z-140111T1845Z/
RICHMOND NC-MONTGOMERY NC-MOORE NC-
133 PM EST SAT JAN 11 2014
...THE SEVERE THUNDERSTORM WARNING FOR RICHMOND...SOUTHEASTERN
MONTGOMERY AND MOORE COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
REMEMBER...A SEVERE THUNDERSTORM WARNING STILL REMAINS IN EFFECT FOR
EASTERN MOORE COUNTY UNTIL 200 PM.
LAT...LON 3481 7992 3486 7990 3490 7985 3494 7987
3552 7955 3552 7935 3505 7945 3499 7957
3494 7958 3493 7957 3490 7957 3485 7963
3482 7962 3480 7971
TIME...MOT...LOC 1829Z 261DEG 45KT 3550 7923 3492 7962
$$
22What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 10:45 AM EST, 2 hours earlier.
Area forecast discussion, Jan 11, 10:45 AM EST, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 1045 AM EST SAT JAN 11 2014 .SYNOPSIS...A STRONG COLD FRONT WILL CROSS CENTRAL NC LATE THIS AFTERNOON AND THIS EVENING. HIGH PRESSURE QUICKLY BUILDS BACK INTO THE REGION SUNDAY BEHIND THE COLD FRONT. ANOTHER COLD FRONT APPROACHES FROM THE WEST LATE MONDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1045 AM SATURDAY... FORECAST PRETTY MUCH ON TRACK WITH INCREASING POTENTIAL FOR STRONG- SEVERE STORMS THIS AFTERNOON ACROSS MOST OF THE CENTRAL NC. WELL-DEFINED SQUALL LINE EXITING UPSTATE SC AT 1520Z PROGRESSING ENE AT 30-35 MPH. THE LEADING EDGE OF THIS CONVECTIVE BAND WILL THREATEN OUR WESTERN-SW COUNTIES SHORTLY BEFORE NOON THEN TRANSLATE EAST ACROSS REMAINDER OF THE FORECAST AREA THROUGH 21Z. THIS SCENARIO IS ABOUT 2-3 HOURS FASTER COMPARED TO MODEL GUIDANCE FROM YESTERDAY...AND A TAD FASTER COMPARED TO NEAR TERM GUIDANCE. LATEST SPC MESOANALYSIS DEPICTS BEST BULK SHEAR (40-50KTS) LYING ACROSS THE EASTERN HALF OF THE FORECAST AREA WHILE POCKET OF BEST INSTABILITY (MLCAPE CLOSE TO 1000 J/KG) IMMEDIATELY TO OUR SOUTH-SE. EXPECT THIS LAYER OF INSTABILITY TO EXPAND NWD AS AIRMASS CONTINUES TO WARM AHEAD OF THE SQUALL LINE. THIS SUGGEST AN INCREASING DAMAGING WIND THREAT OVER THE EASTERN HALF OF THE FORECAST AREA. IN ADDITION...LOW LEVEL HELICITY ON THE ORDER OF 250-350 M2/S2 POSITIONED AHEAD OF THE LINE SUPPORTS POTENTIAL FOR WEAK ISOLATED TORNADOES...EITHER EMBEDDED IN THE LINE OR WITH INDIVIDUAL STORMS AHEAD OF THE MAIN LINE. THE TORNADO THREAT APPEARS TO BE ENHANCED OVER THE COASTAL PLAIN COUNTIES WHERE NEAR SFC INSTABILITY GREATER/DEEPER. OTHERWISE...APPEARS MAX TEMPS IN THE 70-75 DEGREE RANGE LIKELY ALONG AND EAST OF HIGHWAY 1 WITH 60S TO NEAR 70 ALONG OUR WESTERN BORDER. PRESENCE OF LOW LEVEL JET (50-55KTS) SHOULD RESULT IN GUSTY SFC WINDS AHEAD OF THE CONVECTION WITH GUSTS AROUND 30-35 MPH PROBABLE...ESPECIALLY OVER THE COASTAL PLAIN. RAINFALL ACROSS THE REGION FRIDAY AFTERNOON THROUGH EARLY THIS MORNING VARIED FROM JUST UNDER AN INCH TO AS MUCH AS TWO-THREE INCHES IN THE FAY VICINITY. CONTEMPLATED A POSSIBLE FLASH FLOOD WATCH FOR MUCH OF THE REGION THIS AFTERNOON. HOWEVER...CONSIDERING THE FAST MOVEMENT OF THE CONVECTIVE LINE...EXPECT FLASH FLOODING TO BE LOCALIZED AND CONFINED TO URBAN AREAS. PLAN TO HANDLE WITH URBAN/SMALL STREAM ADVISORIES AT THIS TIME. -WSS TONIGHT...MORE STABLE AIR MOVES INTO CENTRAL NORTH CAROLINA WITH THE GFS BUFR SOUNDINGS FAIRLY SUBSIDENT BY 06Z. LINGERING SHOWERS...AND A POSSIBLE THUNDERSTORM IN THE COASTAL PLAIN EARLY TONIGHT... DIMINISH WEST-TO-EAST AS PRECIPITABLE WATER VALUES FALL TO AROUND A QUARTER-INCH BY 12Z SUNDAY. THE STRONG UPPER TROUGH WILL BE PUSHING THROUGH CENTRAL NORTH CAROLINA AND EXPECT A FEW MID-LEVEL CLOUDS ASSOCIATED WITH IT...BUT MODELS ARE STRONGLY DRY DURING THE OVERNIGHT HOURS. OVERNIGHT LOWS UPPER 30S IN THE TRIAD TO THE MID 40S TOWARD KCTZ...AROUND 40 IN THE U.S. 1 CORRIDOR. -DJF && .SHORT TERM /SUNDAY THROUGH TUESDAY/... AS OF 305 AM SATURDAY... SUNDAY...SUBSIDENCE CONTINUES OVERALL...WITH PRECIPITABLE WATER VALUES FALLING BELOW A QUARTER-INCH SUNDAY UNDER BUILDING HIGH PRESSURE SURFACE AND ALOFT. WITH MIXING...THE GFS BUFR SOUNDINGS SUGGEST A FEW WIND GUSTS TO AROUND 20KT SUNDAY BEFORE WINDS SLACKEN AS THE MID-LEVEL TROUGH PULLS AWAY TO THE EAST AND SURFACE HIGH PRESSURE BUILDS OVERHEAD. HIGHS IN THE MID 50 TO AROUND 60. SUNDAY NIGHT...THE MID-LEVEL RIDGE AXIS MOVES EAST WHICH COULD ALLOW A RETURN OF A FEW HIGH CLOUDS INTO CENTRAL NORTH CAROLINA DURING THE OVERNIGHT HOURS AS THE UPPER FLOW BACKS SOUTHWEST. THE RELATIVELY STRONGER 300MB WINDS REMAIN SOUTHWEST OF CENTRAL NORTH CAROLINA SUNDAY NIGHT THROUGH 12Z MONDAY...THOUGH...SO ANY HIGH CLOUDS THAT MOVE IN SHOULD BE SCATTERED TO POSSIBLY THIN BROKEN AT TIMES. OVERNIGHT LOWS IN THE 30S...COOLEST AND CLOSE TO FREEZING IN SOME OF THE TYPICALLY COOLER LOCATIONS OF THE NORTHEAST PIEDMONT AND THE NORTHERN COASTAL PLAIN. -DJF A SHORTWAVE TROUGH IN PROGRESSIVE FLOW ALOFT WILL AMPLIFY ACROSS THE PLAINS AND MS VALLEY MONDAY...WITH PRECEDING SOUTHWESTERLY FLOW ALOFT YIELDING CONSIDERABLE MID-HIGH CLOUDINESS DOWNSTREAM ACROSS THE CAROLINAS AND MIDDLE ATLANTIC. DESPITE THE INCREASING CLOUDINESS...TEMPERATURES WILL TREND ABOVE AVERAGE BY SOME 8-12 DEGREES...IN RETURN SSW FLOW AROUND PROGRESSIVE SURFACE HIGH PRESSURE IN THE WESTERN ATLANTIC. MODEL DIFFERENCES THAT DEVELOP EARLY IN THE PERIOD - SIMILAR TO THOSE EVIDENT DURING THE PAST SEVERAL MODEL ITERATIONS - CONTINUE TO PLAGUE THE MON NIGHT-TUE TIME FRAME. THAT IS...THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS FAVOR A SLOWER TROUGH PROGRESSION...WITH MORE SOUTHERN STREAM DOMINANCE...AND CONSEQUENTLY ALLOW FOR MORE APPRECIABLE MOISTURE TRANSPORT FARTHER INLAND THAN A MORE SUPPRESSED/OFFSHORE GFS AND GFS ENSEMBLE MEAN SOLUTION. WILL FOLLOW PREVIOUS FORECAST CONTINUITY AND CONTINUED WPC PREFERENCE TOWARD THE WETTER-FOR CENTRAL-NC ECMWF SOLUTIONS...AND AS SUCH...CARRY A HIGH CHANCE TO LOW LIKELY PROBABILITY OF RAIN MON NIGHT-TUE...WITH PRECIPITATION AMOUNTS IN THE QUARTER TO HALF INCH RANGE. CONTINUED RELATIVELY MILD...WITH TEMPERATURES ABOUT 10 DEGREES ABOVE AVERAGE. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... AS OF 305 AM SATURDAY... MODEL DIFFERENCES CONTINUE INTO THE MEDIUM RANGE/LONG TERM...WITH THE ECMWF AND ASSOCIATED ENSEMBLE MEMBERS ON THE SLOWER AND MORE AMPLIFIED ENVELOPE OF SOLUTIONS REGARDING A TRAILING SHORTWAVE TROUGH AND ASSOCIATED STRONG CLIPPER SURFACER LOW FORECAST TO MIGRATE ACROSS THE UPPER MIDWEST AND LOWER GREAT LAKES...AND SOME DEGREE OF SECONDARY COASTAL CYCLOGENESIS ALONG THE MIDDLE ATLANTIC COAST CENTERED AROUND WED. SINCE THE SHORTWAVE TROUGH IN QUESTION IS AN ELONGATED AXIS OF SHEAR VORTICITY SOUTHWEST OF THE ALEUTIANS...IN A REGION OUTSIDE OF THE DOMAIN OF THE EC AND GFS MODEL DATA AVAILABLE TO RAH...IT IS DIFFICULT TO HAVE A PREFERENCE TOWARD ONE CLUSTER OF SOLUTIONS OVER THE OTHER. BOTH CLUSTERS OF SOLUTIONS ARE RELATIVELY MOISTURE-STARVED THROUGH A DEEP LAYER AT OUR LATITUDE - NOT SURPRISING SINCE THE PRIMARY VORT AND CLIPPER SFC LOW PASS TO OUR NORTH - SO WE WILL ACCORDINGLY MAINTAIN THE FLAVOR OF THE PREVIOUS FORECAST...WITH JUST A SLIGHT CHANCE OF PRECIPITATION CENTERED ON THE DAY WED. THERMAL PROFILES INDEED APPEAR QUITE COLD...PARTICULARLY ABOVE THE BOUNDARY LAYER (IN THE H85-7 LAYER)..CHARACTERISTIC OF STEEP LAPSE RATE ALOFT/MOISTURE-STARVED SYSTEMS. THE NON-SPECIFIC MENTION OF "RAIN OR SNOW" WILL SUFFICE UNTIL A CLEARER MODEL PREFERENCE AND/OR CONSENSUS BECOMES APPARENT. CLEARING IN BRIEF MODIFIED POLAR HIGH PRESSURE WILL FOLLOW FOR THU...IN ADVANCE OF YET ANOTHER SHARPENING TROUGH ALOFT AND APPROACHING MOISTURE-STARVED SURFACE FRONTAL ZONE IN CONTINUED STRONGLY PROGRESSIVE FLOW ALOFT...FOR THE END OF THE WEEK. && .AVIATION /12Z SATURDAY THROUGH WEDNESDAY/... AS OF 650 AM SATURDAY... WIDESPREAD IFR TO VLIFR CONDITIONS CONTINUED OVER CENTRAL NORTH CAROLINA EARLY THIS MORNING WITH RAIN BECOMING MORE SCATTERED FOR A PERIOD AS IT TRANSITIONED TO A MORE SHOWERY CHARACTER. LOW-LEVEL WIND SHEAR REMAINED A CONCERN TOWARD THE TRIAD...WITH WIND SPEEDS STILL FAIRLY LIGHT AND NORTHERLY AT THE SURFACE THERE...VEERING RAPIDLY TO THE SOUTH AROUND 40KT BY 2000FT. IN ADDITION...ELEVATED THUNDERSTORMS WERE MOVING TOWARD THE TRIAD AND HAVE NOTED A TEMPORARY CONDITION WITH THUNDER IN THE KINT AND KGSO TAFS EARLY THIS MORNING. DURING THE REST OF THE DAY...A VIGOROUS COLD FRONT MOVES ACROSS THE AREA WITH A LIKELY BAND OF SHOWERS...AND AT LEAST ISOLATED THUNDERSTORMS. GUSTY WINDS WITH THE BAND ARE POSSIBLE IN THE TRIAD...BUT INSTABILITY INCREASES TO THE EAST...AND IT IS NOTED IN THE FORECASTS FOR KRDU...KFAY...AND KRWI WEST GUSTS TO 40KT DURING THE AFTERNOON WHEN IT IS EXPECTED A STRONGLY-FORCED LINE WILL MOVE ACROSS CENTRAL NORTH CAROLINA. NOTED SIMILAR CONDITIONS IN THE TRIAD WITH THE EXPECTED BAND...JUST SLIGHTLY LESS IN TERMS OF THE SPEED OF THE WESTERLY WIND GUSTS DUE TO LESSER INSTABILITY THERE. RAPID DRYING TAKES PLACE LATE THIS AFTERNOON AND THIS EVENING...WITH CONDITIONS RETURNING TO VFR WEST-TO-EAST ACCOMPANIED BY A NOTICEABLE WEST WIND THAT REMAINS FOR MUCH OF THE NIGHT. WEST-NORTHWEST GUSTS TO AROUND 20KT ARE POSSIBLE WITH MIXING SUNDAY BEFORE WINDS DIMINISH SUNDAY AFTERNOON. FOR MONDAY THROUGH WEDNESDAY...A PERIOD OF SUB-VFR CONDITIONS IS POSSIBLE MONDAY NIGHT INTO EARLY TUESDAY WITH A CHANCE OF LIGHT RAIN. ANOTHER PERIOD OF SUB-VFR CONDITIONS COULD OCCUR LATE TUESDAY NIGHT INTO EARLY WEDNESDAY. LIGHT PRECIPITATION IS POSSIBLE THEN AS WELL. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DJF NEAR TERM...WSS/DJF SHORT TERM...DJF/MWS LONG TERM...MWS AVIATION...DJF
Hazardous weather outlook, Jan 11, 11:55 AM EST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE RALEIGH NC 1155 AM EST SAT JAN 11 2014 NCZ021-022-038-121030- FORSYTH-GUILFORD-DAVIDSON- 1155 AM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND A FEW THUNDERSTORMS WITH STRONG GUSTY WINDS WILL OCCUR THIS AFTERNOON. WIND GUSTS COULD REACH UP TO 50 MPH. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH 30 TO 35 MPH. THE THREAT FOR STRONG WIND GUSTS WITH THE SHOWERS AND ANY STORMS WILL BE HIGHEST BETWEEN NOON AND 4 PM. GIVEN THE RECENT RAIN...WIND GUSTS 35 TO 50 MPH COULD KNOCK DOWN A FEW SHALLOW ROOTED TREES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON. NCZ007>011-023>028-039>043-073>078-083>086-088-089-121030- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-RANDOLPH-CHATHAM-WAKE-JOHNSTON-WILSON-STANLY- MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 1155 AM EST SAT JAN 11 2014 ...TORNADO WATCH 4 IN EFFECT UNTIL 6 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SHOWERS AND SCATTERED THUNDERSTORMS COULD PRODUCE STRONG TO SEVERE WIND GUSTS. THE MAIN THREAT WILL BE DAMAGING WIND GUSTS AND A FEW TORNADOES. EVEN OUTSIDE OF ANY STRONGER SHOWER OR STORM...WIND GUSTS COULD REACH AROUND 35 MPH. THE THREAT FOR ANY SEVERE WEATHER WILL BE HIGHEST BETWEEN 1 PM AND 6 PM. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.
In the hours before
Special weather statement, Jan 11, 9:38 AM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
938 AM EST SAT JAN 11 2014
NCZ007>009-023>025-039>041-111530-
VANCE-PERSON-WAKE-RANDOLPH-GRANVILLE-ORANGE-CHATHAM-ALAMANCE-DURHAM-
938 AM EST SAT JAN 11 2014
...STRONG WIND GUSTS UP TO 40 MPH POSSIBLE IN VANCE... PERSON...
NORTHWESTERN WAKE... EASTERN RANDOLPH... GRANVILLE... ORANGE...
CHATHAM... ALAMANCE AND DURHAM COUNTIES UNTIL 1030 AM EST...
AT 937 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF ROXBORO TO NEAR SILER CITY...AND MOVING NORTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS. BRIEF
HEAVY RAIN WILL PRODUCE PONDING OF WATER ON ROADS AND MINOR STREET
FLOODING AS WELL.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...BURLINGTON...HENDERSON...
GRAHAM...OXFORD...ROXBORO AND SILER CITY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS... LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3646 7835 3567 7887 3563 7976 3589 7959
3590 7954 3597 7954 3624 7936 3624 7915
3654 7913 3654 7832
TIME...MOT...LOC 1437Z 239DEG 23KT 3656 7886 3580 7952
GIHSpecial weather statement, Jan 11, 10:38 AM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1038 AM EST SAT JAN 11 2014
NCZ007>010-024>026-040-041-076-111630-
VANCE-PERSON-WAKE-WARREN-GRANVILLE-LEE-ORANGE-FRANKLIN-CHATHAM-
DURHAM-
1038 AM EST SAT JAN 11 2014
...SPECIAL WEATHER STATEMENT FOR VANCE...SOUTHEASTERN PERSON...
NORTHWESTERN WAKE...NORTHWESTERN WARREN...GRANVILLE...LEE...
ORANGE...NORTHWESTERN FRANKLIN...CHATHAM AND DURHAM COUNTIES UNTIL
1130 AM EST...
AT 1036 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS UP TO 40 MPH
ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF NORLINA TO NEAR
GOLDSTON...AND MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...DURHAM...CARY...CHAPEL HILL...SANFORD...HENDERSON...
OXFORD...HILLSBOROUGH...CREEDMOOR AND PITTSBORO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3653 7805 3576 7873 3553 7898 3551 7898
3534 7915 3543 7933 3547 7936 3549 7934
3552 7936 3552 7945 3554 7949 3585 7927
3585 7924 3588 7925 3654 7878
TIME...MOT...LOC 1536Z 238DEG 33KT 3653 7842 3556 7928
10Special weather statement, Jan 11, 10:49 AM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1049 AM EST SAT JAN 11 2014
NCZ026-027-041>043-077-088-111645-
WAKE-FRANKLIN-NASH-HARNETT-WILSON-CUMBERLAND-JOHNSTON-
1049 AM EST SAT JAN 11 2014
...SPECIAL WEATHER STATEMENT FOR
WAKE...SOUTHERN FRANKLIN...SOUTHERN NASH...HARNETT...WESTERN
WILSON...NORTHERN CUMBERLAND AND JOHNSTON COUNTIES UNTIL 1145 AM
EST...
AT 1046 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF SHOWERS AND THUNDERSTORMS OVER HARNETT AND JOHNSTON COUNTIES
...MOVING NORTHEAST AT 65 MPH.
WIND GUSTS UP TO 45 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
RALEIGH...CARY...SMITHFIELD...NASHVILLE...LILLINGTON...WILSON...WAKE
FOREST...GARNER...FUQUAY-VARINA AND CLAYTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
LAT...LON 3559 7804 3559 7806 3542 7816 3527 7850
3531 7854 3530 7858 3520 7864 3523 7890
3534 7915 3607 7844 3601 7814 3591 7781
TIME...MOT...LOC 1546Z 222DEG 56KT 3570 7838
10Special weather statement, Jan 11, 10:53 AM EST, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1053 AM EST SAT JAN 11 2014 NCZ021>023-038-039-073-074-083-084-111715- FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- ANSON-RICHMOND- INCLUDING THE CITIES OF...WINSTON-SALEM...GREENSBORO... HIGH POINT...BURLINGTON...GRAHAM...LEXINGTON...THOMASVILLE... ASHEBORO...ARCHDALE...TRINITY...ALBEMARLE...TROY...BISCOE... MOUNT GILEAD...WADESBORO...POLKTON...ROCKINGHAM...HAMLET... EAST ROCKINGHAM 1053 AM EST SAT JAN 11 2014 ...INCREASING THREAT FOR STRONG TO SEVERE THUNDERSTORMS ACROSS WESTERN AND SOUTHERN PIEDMONT EARLY THIS AFTERNOON... A LINE OF STRONG TO POTENTIALLY SEVERE STORMS WILL ENTER THE WESTERN AND SOUTHERN PIEDMONT OF CENTRAL NORTH CAROLINA AROUND MID DAY AND ADVANCE STEADILY EAST. WINDS GUSTS UP TO 45 MPH WILL OCCUR WITH THE THUNDERSTORMS WITH A FEW GUSTS POSSIBLY AS HIGH AS 60 MPH. WINDS OF THIS MAGNITUDE WILL TOPPLE TREES AND A FEW POWERLINES. LAW ENFORCEMENT AGENCIES....EMERGENCY MANAGEMENT OFFICIALS... AND SPOTTER GROUPS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND BE PREPARED FOR POSSIBLE ACTIONS EARLY THIS AFTERNOON.
Special weather statement, Jan 11, 11:58 AM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1158 AM EST SAT JAN 11 2014
NCZ021-022-038-039-111800-
GUILFORD-RANDOLPH-FORSYTH-DAVIDSON-
1158 AM EST SAT JAN 11 2014
...SPECIAL WEATHER STATEMENT FOR GUILFORD...RANDOLPH...FORSYTH AND
DAVIDSON COUNTIES UNTIL 100 PM EST...
AT 1156 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF
BELEWS CREEK TO 18 MILES SOUTHWEST OF LINWOOD...AND MOVING EAST AT 45
MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GREENSBORO...WINSTON-SALEM...HIGH POINT...ASHEBORO...LEXINGTON...
RANDLEMAN...BELEWS CREEK...LINWOOD...THOMASVILLE AND KERNERSVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM EST SATURDAY EVENING
FOR CENTRAL NORTH CAROLINA.
LAT...LON 3614 8044 3626 8045 3624 7953 3551 7988
3550 8018 3559 8021 3568 8033 3572 8033
3575 8046 3584 8049 3584 8040 3587 8039
3589 8042 3589 8037 3595 8037 3599 8042
3602 8042 3606 8047 3604 8049 3608 8052
TIME...MOT...LOC 1656Z 260DEG 39KT 3630 8022 3558 8057
10Local storm report, Jan 11, 12:41 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1241 PM EST SAT JAN 11 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 PM TSTM WND GST STANLY COUNTY APT 35.42N 80.15W
01/11/2014 M46 MPH STANLY NC AWOS
&&
EVENT NUMBER RAH1400006
WSSThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:01 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:16 PM EST | Special Weather Statement | RAH | Cumberland | 44 min |
| Jan 10, 9:26 PM EST | Special Weather Statement | RAH | Sampson | 49 min |
| Jan 10, 9:29 PM EST | Areal Flood Advisory | RAH | Cumberland | 2 hr |
| Jan 10, 9:32 PM EST | Severe Thunderstorm Warning | RAH | Johnston, Sampson, Wayne | 28 min |
| Jan 10, 10:08 PM EST | Special Weather Statement | RAH | Wayne | 52 min |
| Jan 10, 10:39 PM EST | Special Weather Statement | RAH | Franklin, Johnston, Nash, Wake, Wilson | 66 min |
| Jan 11, 6:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford | 77 min |
| Jan 11, 8:26 AM EST | Special Weather Statement | RAH | Alamance, Durham, Orange, Person | 49 min |
| Jan 11, 9:15 AM EST | Special Weather Statement | RAH | Chatham, Durham, Franklin, Granville, Vance, Wake and 1 more | 75 min |
| Jan 11, 9:38 AM EST | Special Weather Statement | RAH | Alamance, Chatham, Durham, Granville, Orange, Person | 52 min |
| Jan 11, 10:38 AM EST | Special Weather Statement | RAH | Chatham, Durham, Granville, Lee, Vance | 52 min |
| Jan 11, 10:49 AM EST | Special Weather Statement | RAH | Harnett, Johnston, Wake | 56 min |
| Jan 11, 11:58 AM EST | Special Weather Statement | RAH | Davidson, Forsyth, Guilford, Randolph | 62 min |
| Jan 11, 12:06 PM EST | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 39 min |
| Jan 11, 12:11 PM EST | Areal Flood Advisory | RAH | Alamance, Davidson, Forsyth, Guilford, Randolph | 3 hr |
| Jan 11, 12:20 PM EST | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 40 min |
| Jan 11, 12:50 PM EST | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Guilford, Randolph | 55 min |
| Jan 11, 1:21 PM EST | Severe Thunderstorm Warning | RAH | Chatham, Durham, Orange | 54 min |
| Jan 11, 1:22 PM EST | Severe Thunderstorm Warning | RAH | Harnett, Hoke, Lee, Moore | 38 min |
| Jan 11, 1:23 PM EST | Tornado Warning | RAH | Alamance, Chatham, Orange | 37 min |
| Jan 11, 1:31 PM EST | Special Weather Statement | RAH | Cumberland, Johnston, Sampson | 59 min |
| Jan 11, 1:41 PM EST | Tornado Warning | RAH | Chatham, Durham, Orange, Wake | 34 min |
| Jan 11, 1:42 PM EST | Areal Flood Advisory | RAH | Durham, Orange, Person | 2 hr |
| Jan 11, 1:45 PM EST | Severe Thunderstorm Warning | RAH | Franklin, Granville, Person, Vance, Wake | 60 min |
| Jan 11, 1:45 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Johnston, Nash, Sampson, Wayne and 1 more | 60 min |
| Jan 11, 2:01 PM EST | Tornado Warning | RAH | Durham, Johnston, Wake | 29 min |
| Jan 11, 2:13 PM EST | Tornado Warning | RAH | Franklin, Granville, Vance, Wake | 32 min |
| Jan 11, 2:20 PM EST | Tornado Warning | RAH | Johnston | 25 min |
| Jan 11, 2:22 PM EST | Severe Thunderstorm Warning | RAH | Halifax, Nash, Warren | 53 min |
| Jan 11, 2:34 PM EST | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax, Wayne, Wilson | 56 min |
| Jan 11, 3:08 PM EST | Special Weather Statement | RAH | Sampson | 37 min |
| Jan 11, 4:55 PM EST | Areal Flood Advisory | RAH | Moore | 6 hr |
| Jan 11, 4:55 PM EST | River Flood Warning | RAH | Alamance | 23 hr |
| Jan 11, 5:48 PM EST | River Flood Warning | RAH | Chatham | 32 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.